Illinois, 2003

Hail in Illinois, April 24, 2003

April 24, 2003 · NWS LSX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 24, 2:25 PM CST, 2 hours earlier.

Area forecast discussion, Apr 24, 2:25 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
325 PM CDT THU APR 24 2003

STILL APRS SVRL WAVES OF PCPN ARE IN THE OFFING OVR THE NXT 24 HRS
AS SHTWVS SPIRAL ARND MEANDERING UPR LO.  PATCHY E-W BAND OF PCPN
FROM MKC-STL WL CONT TO DVLP AND DRFT N OVR NXT FEW HRS...AND STILL
THINK THAT WELL SEE ADDL DVLPMT S MO/N AR LTR THIS AFTN OR EVE THAT
WL ALSO SWEEP NWD ACR AREA.  THERE MAY BE A WKNG OF PCPN AFT
MIDN...BUT WOULDNT BE A BIT SURPRISED TO SEE YET A THIRD AREA OF
PCPN DVLP DIRECTLY BENEATH UPR LOW DURING THE LT NGT AND ERY MRNG
HRS.

PCPN SHUD GRDLY WIND DOWN FROM NW TO SE ON FRI AFTN/EVE...WITH DRY
WX FOR MOST OF THE AREA FRI NGT...SAT...AND SAT NGT.  NXT SHTWV MAY
BRING A FEW SHWRS/TSRA TO NW AREAS BY SUN AFTN.

CLDS/WET WX SHUD GRTLY LIMIT DIURNAL TEMP SWING NXT 24 HRS...AND AS
A RESULT PREFER FWC NUMBERS FOR TNGT...AND AND BLEND OF FWC/MAV ON
FRI.

.STL...NONE

TRUETT
Hazardous weather outlook, Apr 24, 6:50 AM CST, 9 hours 35 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-261200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
750 AM CDT THU APR 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA TODAY AS A LOW
PRESSURE SYSTEM MOVES SLOWLY THROUGH SOUTHEASTERN MISSOURI INTO
WESTERN KENTUCKY.  THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE
TODAY...HOWEVER THEY MAY CONTAIN SMALL HAIL AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS FOR SUNDAY THROUGH
THURSDAY.  THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON SUNDAY
EVENING AND SUNDAY NIGHT FOR PORTIONS OF CENTRAL AND NORTHEASTERN
MISSOURI AS WELL AS WEST CENTRAL ILLINOIS.  AT THIS TIME...THE
PRIMARY THREAT APPEARS TO BE LARGE HAIL AND POSSIBLY DAMAGING WINDS
FOR SUNDAY EVENING AND SUNDAY NIGHT.  IT IS TOO EARLY YET TO
DETERMINE IF THERE WILL BE ANY WIDESPREAD SEVERE WEATHER FOR MONDAY
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

CARNEY

In the hours before

Local storm report, Apr 24, 2:17 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
317 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    WRIGHT CITY               MO   1.00 INCH HAIL
04/24/03   WARREN                         REPORTED BY SPOTTER
Local storm report, Apr 24, 2:46 PM CST, 1 hour 39 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
346 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    WRIGHT CITY               MO   1.00 INCH HAIL
04/24/03   WARREN                         REPORTED BY SPOTTER

0330 PM    TROY                      MO   1.00 INCH HAIL
04/24/03   LINCOLN                        REPORTED BY OFF DUTY NWS
                                          EMPLOYEE

The radar

The St Louis radar (KLSX), 96 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Macoupin

When
April 24, 4:25 PM CST
Where
Macoupin County, 5 mi W of Palmyra
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.433, -90.100

The County Sheriff reported golf ball size hail just west of Palmyra.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5348354.